Minnesota, 2015

Hail in Minnesota, July 30, 2015

July 30, 2015 · NWS DLH · 1 event in 1 county or zone

A strong storm developed over Lake County in far northeast Minnesota on July 30th and dropped nickel-size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong storm developed over Lake County in far northeast Minnesota on July 30th and dropped nickel-size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 30, 11:43 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 30, 11:43 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1243 PM CDT THU JUL 30 2015

.UPDATE...
ISSUED AT 1235 PM CDT THU JUL 30 2015

UPDATE FOR 18Z AVIATION DISCUSSION BELOW...

UPDATE ISSUED AT 1101 AM CDT THU JUL 30 2015

MADE SOME ADJUSTMENTS TO THUNDERSTORM MENTION AS DRIER AIR IS
WINNING OUT OVER THE MORE ROBUST APPROACH OF EARLIER.

UPDATE ISSUED AT 902 AM CDT THU JUL 30 2015

BEEFED UP THE MENTION OF SHOWERS AND THUNDERSTORMS OVER THE
NORTHERN THIRD OF THE AREA...MAINLY NORTH OF U.S. HIGHWAY 2...AS
WELL AS IN NW WI NEAR LAKE SUPERIOR. LATEST SHORT TERM HIRES
MODELS ARE POINTING TO THESE AREAS HAVING THE BETTER OPPORTUNITY
TO SEE SOME ACTIVITY TODAY. MADE SOME OTHER MINOR ADJUSTMENTS AS
WELL.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 324 AM CDT THU JUL 30 2015

CONCERN FOR SHORT TERM IS CHANCES FOR PRECIP THIS AFTERNOON AND
FRI AFTERNOON

CURRENT SURFACE ANALYSIS INDICATES CLEAR SKIES ACROSS THE FORECAST
AREA WITH TEMPS IN THE 60S. WINDS ARE GENERALLY 8-12 MPH AND HAVE
DECREASED FROM WEDNESDAY. THE AREA OF LOW PRESSURE THAT BROUGHT
THE HIGH WINDS YESTERDAY IS WEAKENING AND PULLING OFF TO THE
NORTHEAST DECREASING WIND SPEEDS TODAY. HOWEVER...THE CYCLONIC
FLOW AROUND THE LOW WILL KEEP PUSH COOLER AIR ALOFT THROUGH
FRIDAY. INSTABILITY WILL DEVELOP BY THIS AFTERNOON DUE TO SOLAR
HEATING ESPECIALLY NORTH OF HIGHWAY 2 IN MN. SHOWERS AND
POSSIBILITY OF A THUNDERSTORM COULD DEVELOP AFTER 18Z TODAY AND
CONTINUE THROUGH 23Z AFTER THE HEATING DECREASES. THE
PRECIPITATION WILL BE SCATTERED ACROSS THE AFFECTED AREAS.

SKIES WILL BE CLEAR TO PARTLY CLOUDY TONIGHT WITH LOWS IN THE 50S.
CYCLONIC FLOW WILL BE AFFECTING THE BORDERLAND ON FRIDAY WHICH
WILL CAUSE ANOTHER POSSIBILITY OF SHOWERS TO DEVELOP ACROSS THOSE
AREAS IN THE AFTERNOON.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 324 AM CDT THU JUL 30 2015

THE QUASI STATIONARY LOW OVER HUDSON BAY WILL KEEP THE FORECAST AREA
IN A REGION OF UNSTABLE CYCLONIC/NORTHWEST FLOW WITH FALLING MID
LEVEL TEMPERATURES THROUGH THE EXTENDED PERIOD. LATEST ECM/GFS ARE
EVEN SUGGESTING THAT AN AIR MASS WITH H85 TEMPS IN THE SINGLE DIGITS
SKIRTS PAST THE BORDERLAND/ARROWHEAD ZONES BY EARLY NEXT WEEK. THE
COOLING AIR ALOFT WILL PRODUCE STEEP AFTERNOON LAPSE RATES AND DEEP
MIXING...RESULTING IN GUSTY NW WINDS AND LOW RH VALUES FOR THE
WEEKEND.

OVERALL TEMPERATURES WILL BE BELOW NORMAL THROUGH NEXT WEEK...WITH
HIGHS HOLDING IN THE 60S AND 70S. LONG RANGE MODELS SUGGEST THE LOW
SWINGS SEVERAL FAST MOVING SMALL WAVES ACROSS THE WESTERN GREAT
LAKES REGION....RESULTING IN PERIODIC SMALL POPS AND INCREASING
CLOUDS THROUGHOUT THE EXTENDED. HOWEVER...THE COVERAGE OF ANY
SHOWERS/ISOLATED STORMS WILL BE MINIMAL AND THE TIMING OF THESE
WAVES ARE DIFFICULT TO PIN DOWN THIS FAR OUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1243 PM CDT THU JUL 30 2015

VFR CONDITIONS WILL CONTINUE THROUGH FORECAST PERIOD. MODEST COLD
AIR ADVECTION IN THE MID LEVELS SUPPORTS A CHANCE OF ISOLATED/
SCATTERED SHOWERS AT HYR. INSTABILITY IS STRONGER OVER NE
MINNESOTA...SO THINK HIGHER CHANCE OF THUNDER VS ORDINARY SHOWERS
AT INL AND HIB. CONFIDENCE IN COVERAGE AND TIMING IS STILL
UNCERTAIN...SO HANDLING AS VC AT ALL SITES FOR NOW. WINDS WILL BE
GUSTY THIS AFTERNOON AT ALL SITES AS DAYTIME HEATING ALLOWS
STRONGER FLOW ALOFT TO MIX DOWN TO THE SURFACE. PRECIP AND GUSTY
WINDS WILL DIMINISH EARLY THIS EVENING. ALSO MONITORING LLWS
POTENTIAL AT MN SITES LATE THIS EVENING AND EARLY FRIDAY MORNING.
THIS MORNINGS GUIDANCE KEEPS ALL TERMINALS BELOW THRESHOLD FOR
LLWS...BUT HIB/INL/BRD ALL APPROACH 30 KT VECTOR DIFFERENCES
BETWEEN SFC AND 2 KFT AGL BETWEEN 31.02Z AND 31.09Z. WINDS BECOME
GUSTY AGAIN FRIDAY MORNING AS HIGHER WINDS ALOFT MIX DOWN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  80  60  78  58 /   0  10   0  10
INL  78  53  76  50 /   0  20  20  10
BRD  83  59  80  54 /   0   0   0  10
HYR  80  56  77  53 /   0  10   0  10
ASX  80  59  78  56 /   0  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

UPDATE...GSF
SHORT TERM...STEWART
LONG TERM...GRANING
AVIATION...HUYCK
Hazardous weather outlook, Jul 30, 9:08 AM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1008 AM CDT THU JUL 30 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311515-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1008 AM CDT THU JUL 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE MAINLY NORTH OF US HWY 2 IN MINNESOTA
AND EAST OF US HWY 53 IN WISCONSIN TODAY THROUGH EARLY THIS
EVENING. THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS UP TO 40
MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE MINNESOTA ARROWHEAD
REGION FRIDAY AND FRIDAY NIGHT. THERE ARE SEVERAL SMALL CHANCES FOR
A PASSING THUNDERSTORM OR TWO THROUGH THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LSZ121-140>148-311515-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1008 AM CDT THU JUL 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN LAKE SUPERIOR THIS
AFTERNOON AND EARLY THIS EVENING. THE STRONGEST STORMS MAY PRODUCE
WIND GUSTS TO 35 KT AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED OVER WESTERN LAKE
SUPERIOR SUNDAY AND MONDAY.

HUYCK

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 30, 12:14 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
114 PM CDT THU JUL 30 2015

MNZ012-019-020-301830-
SOUTHERN LAKE/NORTH SHORE-CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN
LAKE-
114 PM CDT THU JUL 30 2015

...A STRONG THUNDERSTORM APPROACHING TWO HARBORS...

AT 113 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF
HIGHLAND LAKE...OR 27 MILES NORTHEAST OF DULUTH...MOVING SOUTHEAST AT
40 MPH.

WIND GUSTS UP TO 30 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TWO HARBORS...KNIFE RIVER...LARSMONT AND PEQUAYWAM LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4710 9152 4709 9157 4707 9159 4705 9163
      4703 9164 4703 9166 4701 9167 4702 9167
      4701 9170 4694 9178 4709 9200 4724 9183
      4711 9152
TIME...MOT...LOC 1813Z 308DEG 37KT 4712 9182

MCLOVIN
Special weather statement, Jul 30, 12:25 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
125 PM CDT THU JUL 30 2015

WIZ002-003-301900-
BAYFIELD-ASHLAND-
125 PM CDT THU JUL 30 2015

...A STRONG THUNDERSTORM WILL APPROACHING THE APOSTLE ISLANDS AND
BAYFIELD PENINSULA...

AT 124 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF SAND
ISLAND...OR 39 MILES SOUTH OF TEMPERANCE RIVER STATE PARK...MOVING
SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 30 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BAYFIELD...LA POINTE...MADELINE ISLAND...SAND BAY...RED CLIFF AND
SAND ISLAND.

THIS INCLUDES ISLE VISTA CASINO.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4675 9079 4684 9079 4677 9086 4670 9075
      4670 9076 4688 9109 4700 9093 4695 9097
      4699 9087 4689 9075 4691 9062 4690 9068
      4680 9076 4685 9057
TIME...MOT...LOC 1824Z 307DEG 33KT 4701 9109

MCLOVIN
Special weather statement, Jul 30, 12:39 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
139 PM CDT THU JUL 30 2015

MNZ012-019-301915-
CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
139 PM CDT THU JUL 30 2015

...AN AREA OF THUNDERSTORMS MOVING INTO EAST CENTRAL ST. LOUIS AND
SOUTHWESTERN LAKE COUNTIES...

AT 138 PM CDT...AN AREA OF THUNDERSTORMS WAS NEAR EMBARRASS...OR 18
MILES SOUTH OF VERMILLION LAKE...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 30 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
HOYT LAKES...AURORA...BABBITT...BIWABIK...EMBARRASS...FAIRBANKS...
WYNNE LAKE...SEVEN BEAVER LAKE...SKIBO...RIDGE...WAHLSTEN...MESABA
AND BASSETT LAKE.

SEEK SHELTER INSIDE IF POSSIBLE AND AWAY FROM WINDOWS UNTIL THESE
STORMS PASS.

LAT...LON 4759 9242 4775 9229 4757 9172 4734 9192
TIME...MOT...LOC 1838Z 300DEG 30KT 4763 9226

MCLOVIN
Special weather statement, Jul 30, 1:00 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
200 PM CDT THU JUL 30 2015

WIZ002-003-301915-
BAYFIELD-ASHLAND-
200 PM CDT THU JUL 30 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ASHLAND AND
NORTHEASTERN BAYFIELD COUNTIES...

AT 200 PM CDT...A STRONG THUNDERSTORM WAS NEAR BAYFIELD...MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 30 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...WASHBURN...BAYFIELD...MADELINE ISLAND...SAND BAY...RED
CLIFF AND SAND ISLAND.

THIS INCLUDES ISLE VISTA CASINO.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4675 9077 4683 9080 4676 9088 4667 9074
      4667 9089 4663 9079 4659 9083 4666 9088
      4664 9092 4683 9127 4689 9118 4686 9121
      4688 9104 4699 9094 4693 9092 4699 9087
      4688 9068 4688 9077 4680 9076 4684 9062
TIME...MOT...LOC 1900Z 309DEG 32KT 4684 9096

MCLOVIN
Special weather statement, Jul 30, 1:14 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
214 PM CDT THU JUL 30 2015

MNZ012-019-301930-
CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
214 PM CDT THU JUL 30 2015

...A STRONG THUNDERSTORM HEADED TOWARDS FAIRBANKS...

AT 212 PM CDT...A STRONG THUNDERSTORM WAS NEAR HOYT LAKES...OR 31
MILES SOUTH OF ELY...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOYT LAKES...BABBITT...FAIRBANKS...BRIMSON...BASSETT LAKE AND SKIBO.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4748 9216 4759 9204 4742 9166 4722 9192
TIME...MOT...LOC 1912Z 310DEG 33KT 4748 9205

MCLOVIN
Local storm report, Jul 30, 1:29 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
229 PM CDT THU JUL 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             1 ENE HOYT LAKES        47.52N 92.13W
07/30/2015  E0.25 INCH       ST. LOUIS          MN   PUBLIC

            REPORT FROM HOYT LAKES GOLF COURSE

&&

SGOHDE

The radar

The Duluth radar (KDLH), 60 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
July 30, 1:47 PM CST
Where
Lake County, 2.51 mi NE of Wales
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
47.260, -91.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596458.